Mississippi, 2014

Tornadoes and Damaging Winds in Mississippi, December 15, 2014

December 15, 2014 · NWS JAN · 5 events in 3 counties and zones

During the afternoon of Dec 15, just enough ingredients came together to support isolated severe storms ahead of a cold front. Across the Lower Mississippi River Valley, peak heating contributed to decent instability in the developing warm sector in advance of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

During the afternoon of Dec 15, just enough ingredients came together to support isolated severe storms ahead of a cold front. Across the Lower Mississippi River Valley, peak heating contributed to decent instability in the developing warm sector in advance of the front. Sufficient low level wind shear and strong winds aloft were also in place as a decent upper low was located to our north. This helped to support organized thunderstorm activity along with a few rotating mini-supercell storms.

A long lived, persistent, storm tracked across the southern counties (roughly a Bude to Taylorsville, Mississippi line) and produced a few funnel clouds and one instance of a brief tornado (southwest of Mize). Along the actual front, a broken line of storms developed. One cell along the line developed some weak rotation and produced a brief tornado near Bovina, Mississippi. Activity weakened during the evening as it pushed east and out of the area around midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 15, 4:00 PM CST, 15 minutes earlier.

Area forecast discussion, Dec 15, 4:00 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CST MON DEC 15 2014

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...MID AFTERNOON
SATELLITE IMAGERY SHOWED THE NEARLY STACKED LOW MOVING OVER SOUTHERN
IOWA. THE TRAILING COLD FRONT WAS NOTED JUST WEST OF OUR SOUTHEAST
ARKANSAS COUNTIES. THE SKIES WERE ALREADY CLEAR WEST OF A LINE FROM
GREENVILLE TO BASTROP. THIS CLEARING LINE WILL CONTINUE EAST ACROSS
THE CWA THIS EVENING. EAST OF THE CLEARING LINE SCATTERED SHOWERS
WILL BE POSSIBLE ALONG WITH A FEW THUNDERSTORMS SOUTH OF INTERSTATE
20. CONFIDENCE REMAINS LOW BUT OVER THE NEXT COUPLE OF HOURS ALONG
THE HIGHWAY 84 CORRIDOR A STORM OR TWO MAY BECOME STRONG WITH WIND
GUSTS OF 40 TO 50 MPH. OTHERWISE...RAIN CHANCES WILL END FROM THE
WEST THIS EVENING AND BE LIMITED TO THE SOUTHEAST MOST ZONES AFTER
MIDNIGHT UNTIL THE FRONT PUSHES THROUGH. COOLER AND DRIER CONDITIONS
ARE EXPECTED TUESDAY AS THE UPPER LEVEL TROUGH AXIS SHIFTS EAST AND
SURFACE HIGH PRESSURE BUILDS INTO THE REGION FROM THE NORTHWEST.
DESPITE THE TEMPERATURES BEING COOLER AFTERNOON HIGHS WILL TOP OUT
NEAR NORMAL FROM THE MID 50S NORTH TO THE LOWER 60S SOUTHEAST. THE
SURFACE HIGH WILL REMAIN CENTERED NORTH OF OUR CWA AS OUR LOW ALOFT
BECOMES NEAR ZONAL TUESDAY NIGHT. STRONG RADIATIONAL COOLING WILL
RESULT SENDING WEDNESDAY MORNING LOWS BELOW NORMAL AND NEAR FREEZING
AT MANY LOCATIONS. OUR FLOW ALOFT WILL BACK TO THE WEST SOUTHWEST
THROUGH THE DAY WEDNESDAY AHEAD OF A TROUGH DEVELOPING OVER THE
SOUTHWEST CONUS BUT THE SURFACE HIGH WILL REMAIN CENTERED NORTH OF
OUR REGION MAINTAINING A COOL DRY LOW LEVEL FLOW. WEDNESDAY
AFTERNOON HIGHS WILL BE A COUPLE DEGREES COOLER THAN TUESDAY HIGHS.
OUR FLOW ALOFT WILL BECOME MORE SOUTHWESTERLY WEDNESDAY NIGHT. A
SUBTLE SHORTWAVE WILL MOVE ACROSS THE SOUTHERN PLAINS AND TAP INTO
SOME AVAILABLE MOISTURE TO GENERATE SOME LIGHT RAIN WEDNESDAY NIGHT.
MODELS CONTINUE TO SHOW THIS LIGHT RAIN SHIFTING EAST INTO OUR AREA
AFTER MIDNIGHT AND CONTINUING OVER OUR CWA THURSDAY. THE GREATEST
CHANCE FOR RAIN WILL BE OVER OUR DELTA REGION WEDNESDAY NIGHT. /22/

.LONG TERM...THURSDAY THROUGH MONDAY...A SYSTEM OVER THE ROCKIES
THURSDAY WILL PUSH INTO THE PLAINS ON FRIDAY. THERE CONTINUES TO BE
A WIDE SPREAD OF MODEL SOLUTIONS FOR THIS SYSTEM WITH TODAY'S RUN
SHOWING AN OPEN TROUGH VERSUS A CLOSED LOW AND A SURFACE LOW ALONG
THE GULF COAST VERSUS ONE FARTHER INLAND. THE CONSENSUS FOR THIS
AFTERNOON'S RUN SUGGEST AN OPEN TROUGH WILL SWING EAST ACROSS THE
REGION FRIDAY AND FRIDAY NIGHT. A FARTHER SOUTH ORIENTATION AND
WEAKER SURFACE LOW IS EXPECTED TO TRACK EAST DURING THE SAME
TIMEFRAME. THIS SYSTEM WILL BRING OUR NEXT BEST CHANCE FOR
WIDESPREAD RAINFALL WHICH APPEARS TO BE ACROSS THE SOUTHERN HALF OF
OUR CWA CURRENTLY. SATURDAY AND SUNDAY LOOK DRY AS SURFACE HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST AND MID LEVEL RIDGING DEVELOPS
AHEAD OF ANOTHER SHORTWAVE TROUGH OVER THE FOUR CORNERS REGION
SUNDAY. /22/

&&

.AVIATION...A MIX OF MVFR/VFR CONDITIONS ARE OCCURRING ACROSS THE
ARKLAMISS THIS AFTERNOON AS SCATTERED SHOWERS AND THUNDERSTORMS MOVE
ACROSS THE AREA. A COLD FRONT IS CURRENTLY MOVING INTO THE DELTA AND
WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH THE EVENING HOURS.
THERE WILL BE CONTINUED CHANCES FOR SCATTERED SHOWERS AND
THUNDERSTORMS FOR MOST TAF SITES ALONG AND OUT AHEAD OF THE FRONT.
THE SHOWERS WILL END FROM NORTHWEST TO SOUTHEAST THIS EVENING AS THE
BOUNDARY DROPS SOUTHEAST. SOUTHERLY WINDS WILL SWING AROUND TO THE
WEST BEHIND THE FRONT LATER THIS EVENING INTO THE OVERNIGHT
HOURS./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       43  59  35  55 /  45   3   2   5
MERIDIAN      47  61  34  56 /  49   3   2   4
VICKSBURG     41  59  33  55 /  17   2   2   6
HATTIESBURG   52  65  35  59 /  47   3   2   3
NATCHEZ       44  59  34  56 /  27   2   2   5
GREENVILLE    40  55  33  50 /  14   2   2   7
GREENWOOD     42  55  33  52 /  32   2   2   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22/15
Hazardous weather outlook, Dec 15, 4:03 AM CST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
403 AM CST MON DEC 15 2014

ARZ074-075-LAZ007>009-MSZ018-019-025>046-049>052-056>058-065-066-
073-074-161015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
RANKIN-SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-COVINGTON-
JONES-LAMAR-FORREST-
403 AM CST MON DEC 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

LAZ015-023-161015-
RICHLAND-FRANKLIN LA-
403 AM CST MON DEC 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

TORNADOES
THREAT...LIMITED
TIMING...TODAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TODAY

THERE WILL BE A LIMITED POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON AS
A COLD FRONT MOVES THROUGH THE REGION. THE PRIMARY SEVERE WEATHER
HAZARD WILL BE WINDS GUSTS AROUND 60 MPH. A FEW TORNADOES WILL ALSO
BE POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY.

LAZ016-024>026-MSZ047-048-053>055-059>064-072-161015-
MADISON LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-HINDS-CLAIBORNE-
COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-MARION-
403 AM CST MON DEC 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHWEST MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

TORNADOES
THREAT...LIMITED
TIMING...THIS AFTERNOON THROUGH EARLY EVENING

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...THIS AFTERNOON THROUGH EARLY EVENING

THERE WILL BE A LIMITED POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON
INTO EARLY THIS EVENING AS A COLD FRONT MOVES THROUGH THE REGION. THE
PRIMARY SEVERE WEATHER HAZARD WILL BE WINDS GUSTS AROUND 60 MPH. A
FEW TORNADOES WILL ALSO BE POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY
THROUGH TONIGHT.

26

&&

...HAZARD LEGEND...

*TORNADOES*
EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR
 GREATER.
HIGH...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR GREATER.
ELEVATED...CONFIDENT IN TORNADOES.
LIMITED...TORNADOES POSSIBLE.

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH
 OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Dec 15, 3:09 PM CST, 1 hour 6 minutes before
MSZ054-062-152140-
LINCOLN MS-COPIAH MS-
309 PM CST MON DEC 15 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
309 PM CST MON DEC 15 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES NORTH OF LOYD STAR AT 309 PM CST...MOVING EAST AT 35
MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTH CENTRAL COPIAH AND NORTH CENTRAL LINCOLN COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3185 9029 3169 9027 3161 9058 3173 9065
TIME...MOT...LOC 2109Z 251DEG 30KT 3167 9056

CME
Special weather statement, Dec 15, 3:52 PM CST, 23 minutes before
MSZ054-055-063-152225-
SIMPSON MS-LAWRENCE MS-COPIAH MS-
352 PM CST MON DEC 15 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
352 PM CST MON DEC 15 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES WEST OF OMA AT 353 PM CST...MOVING EAST AT 30 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHEASTERN COPIAH...NORTHERN LAWRENCE AND SOUTH CENTRAL
SIMPSON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3166 9023 3177 9024 3188 8995 3170 8998
TIME...MOT...LOC 2153Z 253DEG 28KT 3173 9018

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 56 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Simpson

When
December 15, 4:15 PM CST
Where
Simpson County, 1.5 mi SSE of Shivers
Reported by
Public
Coordinates
31.780, -89.990

Thunderstorm Wind, Simpson

When
December 15, 4:15 PM CST
Where
Simpson County, 1.5 mi SSE of Shivers
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.780, -89.990

Large tree limbs and branches were blown down.

Tornado, Smith

When
December 15, 5:02 PM CST to 5:06 PM CST
Where
Smith County, 4.91 mi SW of Mize to 3.42 mi SW of Mize
Rating
EF0
Path length
1.53 mi
Path width
50 yd
Property damage
$6,000
Reported by
NWS Storm Survey
Coordinates
31.828, -89.617

This weak tornado touched down near the intersection of county roads 61 and 50, where some large limbs were snapped. The tornado continued along country road 50, causing some roof damage to a chicken house and ended near the intersection of county roads 50 and 50A. Here, it snapped a few more large limbs. The maximum sustained winds were 75 mph.

Thunderstorm Wind, Smith

When
December 15, 5:25 PM CST
Where
Smith County, 2.24 mi NW of Taylorsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.850, -89.460

Pine trees were blown down northwest of Taylorsville.

Tornado, Warren

When
December 15, 5:56 PM CST to 6:00 PM CST
Where
Warren County, 1.18 mi N of Bovina to 1.71 mi NNE of Bovina
Rating
EF0
Path length
1.17 mi
Path width
75 yd
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
32.367, -90.734

This weak tornado touched down along Tucker Road, causing minor damage to a mobile home. The tornado continued along Allen Place, snapping a few large trees and causing minor roof damage to a home. Some of these trees took down a few powerlines in the process along the path. The tornado lifted on Tiffintown Road where one tree was uprooted. The tornado was rated an EF0 with max wind speeds of 85 mph.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyThe tornado archive for Mississippi, 2014Warnings in Mississippi, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545619, 545620, 545626, 545629, 545631.